Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Gaylord, MI

July 18, 2005Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 18, 2005, 5:10 AM EDT for Cheboygan County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 5:10 AM EDT (09:10 UTC)
Expired
Jul 18, 2005, 5:30 AM EDT
In force
20 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.2 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 180909
SVRAPX
MIC031-180945-
/O.NEW.KAPX.SV.W.0037.050718T0910Z-050718T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
510 AM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 545 AM EDT

* AT 507 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR BLACK LAKE...OR ABOUT 11
  MILES SOUTHEAST OF CHEBOYGAN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACK LAKE AROUND 515 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4541 8446 4558 8446 4559 8444 4559 8425
      4541 8425

$$
2 follow-up statements
000 
WWUS34 KAPX 180919
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
519 AM EDT MON JUL 18 2005

MIC031-180945-
/O.CON.KAPX.SV.W.0037.000000T0000Z-050718T0945Z/
CHEBOYGAN MI-
519 AM EDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM EDT FOR
CHEBOYGAN COUNTY...

AT 516 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLACK LAKE...MOVING 
EAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4541 8446 4558 8446 4559 8444 4559 8425
      4541 8425

$$
000 
WWUS34 KAPX 180930
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
529 AM EDT MON JUL 18 2005

MIC031-180939-
/O.CAN.KAPX.SV.W.0037.000000T0000Z-050718T0945Z/
CHEBOYGAN MI-
529 AM EDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEBOYGAN COUNTY IS
CANCELLED...

AT 529 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

THE CHEBOYGAN COUNTY SHERIFF REPORTED TREES DOWN NEAR THE NORTHEAST 
SHORE OF BURT LAKE AT 512 AM EDT.

LAT...LON 4541 8446 4558 8446 4559 8444 4559 8425
      4541 8425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 4:00 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT MON JUL 18 2005

.DISCUSSION...SHORTWAVE AND ASSOCIATED COLD FRONT WERE ADVANCING
THROUGH THE UPPER MS RIVER VALLEY EARLY THIS MORNING...PRODUCING
WIDESPREAD THUNDERSTORMS.

IMMEDIATE FORECAST CONCERN CENTERS ON EVOLUTION OF UPSTREAM
CONVECTION AND IMPACT ON AREA THIS MORNING. THEN...ATTENTION TURNS
TO SEVERE POTENTIAL...AND MARINE WINDS...THIS AFTERNOON INTO THIS
EVENING.

UPSTREAM CONVECTIVE COMPLEX WILL PUSH AWAY FROM SURFACE BOUNDARY/
700-500 MB QG FORCING ASSOCIATED WITH SHORTWAVE AND SHOULD THUS
WEAKEN/DIMINISH IN INTENSITY THIS MORNING...THUS DO NOT EXPECT ANY
SEVERE WEATHER DURING THE AM HOURS. HOWEVER...GIVEN 12Z CAPES (FROM
950 MB) 1000-1500 J/KG AND 950-850 MB MOISTURE ADVECTION ACROSS THE
FORECAST AREA...CONVECTION SHOULD HOLD TOGETHER SUFFICIENTLY TO
ADVANCE INTO WESTERN COUNTIES LATER THIS MORNING...WHILE ADDITIONAL
SHOWERS/THUNDERSTORMS HAVE DEVELOPED IN THE MOISTURE ADVECTION
REGIME AHEAD OF THE MAIN COMPLEX...PER LATEST NAM/GFS/RUC GUIDANCE.
CURRENT TRENDS FAVOR 60-70% POPS ACROSS THE WESTERN 1/2 OF EASTERN
UPPER MICHIGAN AND 30-50% POPS ACROSS MOST OTHER AREAS...EXCEPT FAR
E COUNTIES...TO START THIS MORNING. HOWEVER...CONDITIONS ARE
CHANGING FAIRLY RAPIDLY...AND TRENDS MAY YET COMPEL HIGHER POPS OVER
A LARGER AREA...ESPECIALLY ACROSS THE WEST.

AFTER THE INITIAL ROUND OF CONVECTION FADES...UPSTREAM COLD FRONT
WILL MOVE INTO AN INCREASINGLY UNSTABLE AIRMASS OVER THE FORECAST
AREA THIS AFTERNOON...WHILE 700-500 MB QG FORCING ASSOCIATED WITH
THE UPSTREAM SHORTWAVE WILL ACCOMPANY THE SURFACE FRONT...WHILE AN
80-100 KT 300-200 MB JET MAX WILL SWING THROUGH N/W COUNTIES OF THE
FORECAST AREA. GIVEN INSTABILITY...LOW LEVEL CONVERGENCE AND
SYNOPTIC ASCENT...A NEW ROUND THUNDERSTORMS SHOULD FIRE ALONG THE
BOUNDARY DURING THE AFTERNOON...WITH THE FRONT AND CONVECTION
ADVANCING E/SE THROUGH EARLY EVENING.

IN THE MOST UNSTABLE SCENARIO...0Z NAM SOUNDINGS MODIFIED FOR HIGH
TEMPS IN THE MID 80S (EASTERN UP/NW LOWER) TO MID 90S (IN DOWNSLOPE
AREAS ACROSS E/SE COUNTIES) AND DEWPOINTS AROUND 70F YIELD CAPES
2000-3000 J/KG...EVEN AS HIGH AS 4000 J/KG E/SE IF HIGHER DEWPOINTS
(LOWER 70S) POOL AHEAD OF FRONT AND OFFSET MIXING OF DRIER AIR ALOFT
TO THE SURFACE. HOWEVER...MORNING CONVECTION/ASSOCIATED CLOUD DEBRIS
MAY LIMIT DESTABILIZATION...ESPECIALLY ACROSS THE N/W. GIVEN THIS
SCENARIO AND 0Z NAM TIMING OF THE SURFACE BOUNDARY...THREAT FOR THE
PM ROUND OF THUNDERSTORMS SHOULD BE FOCUSED ACROSS THE EASTERN
1/2-2/3 OF NORTHERN LOWER MI. IN FACT...POPS WILL BE LIKELY DURING
THE AFTERNOON/EARLY EVENING ACROSS THE E/SE...AND EVEN HIGHER POPS
MAY BE NEEDED IF A LINE OF CONVECTION DEVELOPS.

THE INSTABILITY...IF POTENTIAL IS FULLY REALIZED...WILL SUPPORT
STRONG UPDRAFTS ALONG/AHEAD OF SURFACE FRONT. GIVEN 0-6 KM BULK
SHEAR 10-20 KTS TO START...INCREASING TO 20-30 KTS...SUPERCELLS DO
NOT APPEAR LIKELY...WITH A MORE LIKELY SCENARIO FAVORING PULSE
CONVECTION TO START...WITH A TRANSITION TO ORGANIZED BOWS/SEGMENTS.
THE MAIN SEVERE THREAT APPEARS TO BE DAMAGING WINDS THIS
AFTERNOON/EARLY EVE...AS 850-500 MB WINDS SHOULD INCREASE TO 30-40
KTS...WHILE 0Z NAM CROSS SECTIONS REVEAL SURFACE-700 DELTA THETA-E
AROUND 20C. HOWEVER...CANNOT RULE OUT ISOLATED LARGE HAIL GIVEN
DECENT CAPES IN -10C TO -30C LAYER...AND IF DRIER MID LEVEL AIR (700
MB DEWPOINT DEPRESSIONS 5-10C SWINGING AROUND SHORTWAVE)/LOWERING
WET BULB ZERO LEVELS (INTO THE 10.5 TO 12 KFT RANGE) SPREAD OVER
FRONT. LIMITING FACTORS FOR A WIDESPREAD/SIGNIFICANT SEVERE EVENT
INCLUDE AM CONVECTION POSSIBLY LIMITING PM DESTABILIZATION...THE
MAIN SHORTWAVE/STRONGEST SYNOPTIC FORCING LIFTING NE THIS
AFTERNOON/EVENING...AND ASSOCIATED BAND OF STRONGEST WINDS/DEEP
LAYER SHEAR (500 MB WINDS >50 KTS AND 0-6 KM BULK SHEAR > 40 KTS)
LAGGING BEHIND SURFACE FRONT POSITION. IN A LESS LIKELY
SCENARIO...IF MAXIMUM INSTABILITY IS REALIZED...AND IF SURFACE FRONT
SLOWS...ALLOWING STRONGER MID LEVEL WINDS/SHEAR TO CATCH UP WITH
CONVECTION...A SIGNIFICANT SEVERE EVENT COULD IMPACT E/SE COUNTIES
THIS AFTERNOON/EVENING.

MEANWHILE...WAVES ARE ALREADY 3 FEET ON NORTHERN LAKE MICHIGAN...
WITHIN THE TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF THE
APPROACHING FRONT. ALSO...THE MIXED LAYER WILL TAP INTO 25-35 KNOT
WINDS TODAY...PROMOTING GUSTY WINDS THAT WILL IMPACT DOWNWIND
NEARSHORE MARINE ZONES ACROSS THE N/E. THUS...WILL ISSUE SMALL CRAFT
ADVISORIES FOR ALL AREAS.

IN THE WAKE OF COLD FROPA...COOLER AND DRIER AIR WILL SPREAD INTO
THE FORECAST AREA TONIGHT/TUESDAY. AS COLD ADVECTION PUSHES 925 MB
TEMPS INTO THE 7-12C RANGE...THE MARINE BOUNDARY LAYER WILL REMAIN
WELL MIXED OVERNIGHT INTO TUESDAY MORNING...WITH SMALL CRAFT
ADVISORY CONDITIONS LIKELY FOR ALL AREAS. THEN...AS HIGH PRESSURE
SETTLES OVER THE REGION TUESDAY...WINDS SHOULD RAPIDLY DIMINISH.

FINALLY...AS THE POST FRONTAL SURFACE HIGH PUSHES EAST OF THE REGION
WEDNESDAY...STRONG SOUTHERLY FLOW WILL DEVELOP UPSTREAM...BETWEEN
THE RETREATING HIGH AND ANOTHER SHORTWAVE/ASSOCIATED COLD FRONT
PUSHING
INTO THE UPPER MS RIVER VALLEY/WESTERN LAKES. LOW LEVEL CONVERGENCE
AND STRONG MOISTURE TRANSPORT (ENHANCED BY 850 MB WINDS INCREASING
TO 30-40 KTS PUSHING RIBBON OF 850 MB DEWPOINTS 14C TO
18C)...DESTABILIZATION (CAPES AT LEAST 1000-2000 J/KG AND 700-500 MB
LAPSE RATES STEEPENING TO AROUND 7 C/KM) AND SYNOPTIC ASCENT
(INCLUDING 700-500 MB QG FORCING) SHOULD PROMOTE UPSTREAM
CONVECTION...POSSIBLY ORGANIZED/SEVERE WITHIN 35-45 KNOT 0-6 KM BULK
SHEAR REGIME. THIS REGIME WILL EVENTUALLY SLIDE E/SE AND INTO THE
FORECAST AREA. WHILE 0Z MODEL TIMING DIFFERS GREATLY CONCERNING THE
TIMING OF PRECIP...WITH THE NAM PUSHING CONVECTION INTO THE AREA AS
EARLY AS WEDNESDAY AFTERNOON...A COMPROMISE SOLUTION SUGGESTS CHANCE
POPS ARE IN ORDER AS EARLY AS WEDNESDAY NIGHT ACROSS THE N/W...AND
ALL AREAS THURSDAY. ADJUSTED FORECASTS ACCORDINGLY.

NO CHANGES TO FORECASTS BEYOND THURSDAY.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 18, 4:55 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
455 AM EDT MON JUL 18 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-191000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
455 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN TODAY INTO THIS
EVENING. ISOLATED THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 50 MPH
NORTH OF M-32 UNTIL 8 AM.

SCATTERED THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND THIS
EVENING...ESPECIALLY BETWEEN 3 PM AND 9 PM ALONG AND EAST OF A LINE
FROM ROGERS CITY TO CADILLAC. THE PRIMARY SEVERE THREAT WILL BE
DAMAGING WIND GUSTS EXCEEDING 60 MPH...ALTHOUGH ISOLATED
THUNDERSTORMS MAY ALSO PRODUCE HAIL TO ONE INCH IN DIAMETER.

THERE IS AN INCREASED CHANCE FOR RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

HEAT INDICES WILL INCREASE INTO THE MIDDLE TO UPPER 90S THIS
AFTERNOON ACROSS PARTS OF NORTHERN LOWER MICHIGAN...ESPECIALLY
EAST OF I-75.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS AREA POSSIBLE ACROSS NORTHERN MICHIGAN WEDNESDAY NIGHT
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:32 AM EDTSpecial Marine WarningAPX118 min
Jul 18, 12:19 PM EDTSevere Thunderstorm WarningAPXOtsego32 min
Jul 18, 12:48 PM EDTSevere Thunderstorm WarningAPXMontmorency49 min
Jul 18, 1:24 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle62 min
Jul 18, 1:29 PM EDTSevere Thunderstorm WarningAPXOgemaw, Oscoda61 min
Jul 18, 1:29 PM EDTSevere Thunderstorm WarningAPXOgemaw, Oscoda61 min
Jul 18, 1:38 PM EDTSpecial Marine WarningAPX69 min
Jul 18, 2:34 PM EDTSpecial Marine WarningAPX56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.